Alert archive / Georgia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 23, NWS Tallahassee, FL

February 15, 20167 counties in Georgia; Gadsden County, Jackson County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Feb 15, 2016, 9:18 PM EST for 7 counties in Georgia; Gadsden County, Jackson County, Florida. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 15, 2016, 9:18 PM EST (02:18 UTC)
Expired
Feb 15, 2016, 10:00 PM EST
In force
42 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Gadsden County, FL, Jackson County, FL, Baker County, GA, Decatur County, GA, Early County, GA, Grady County, GA, Miller County, GA, Mitchell County, GA, Seminole County, GA

The radar

The Tallahassee radar (KTLH), 87 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 15, 8:07 PM ESTTornado WatchSPC5 hr
Feb 15, 1:02 PM ESTTornado WatchSPC9 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 2.3 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2016-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2016-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 366 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
940 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
366 m²/s²
0-3 km storm-relative helicity
383 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

417 
WUUS52 KTAE 160218
SVRTAE
FLC039-063-GAC007-087-099-131-201-205-253-160300-
/O.NEW.KTAE.SV.W.0023.160216T0218Z-160216T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
918 PM EST MON FEB 15 2016

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN GADSDEN COUNTY IN THE BIG BEND OF FLORIDA...
  JACKSON COUNTY IN THE PANHANDLE OF FLORIDA...
  NORTHWESTERN GRADY COUNTY IN SOUTHWESTERN GEORGIA...
  EAST CENTRAL EARLY COUNTY IN SOUTHWESTERN GEORGIA...
  DECATUR COUNTY IN SOUTHWESTERN GEORGIA...
  MILLER COUNTY IN SOUTHWESTERN GEORGIA...
  BAKER COUNTY IN SOUTHWESTERN GEORGIA...
  CENTRAL MITCHELL COUNTY IN SOUTHWESTERN GEORGIA...
  SEMINOLE COUNTY IN SOUTHWESTERN GEORGIA...

* UNTIL 1000 PM EST/900 PM CST/

* AT 918 PM EST /818 PM CST/...SEVERE THUNDERSTORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF COLQUITT TO 12
  MILES WEST OF CHATTAHOOCHEE...MOVING NORTHEAST AT 50 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  COLQUITT...NEWTON...BAINBRIDGE...DONALSONVILLE...BACONTON...WEST
  BAINBRIDGE...CHATTAHOOCHEE...DOUGLASVILLE...SNEADS...GRAND RIDGE...
  IRON CITY...DAMASCUS...BRINSON...CYPRESS...SHARPHAGEN...VADA...
  BRANCHVILLE...HARDIN HEIGHTS...LYNN AND MACEDONIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EST/900 PM CST/ FOR
CENTRAL FLORIDA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 100 AM
EST/MIDNIGHT CST/ FOR CENTRAL FLORIDA AND SOUTHWESTERN GEORGIA.

LAT...LON 3144 8410 3065 8461 3060 8518 3135 8477
      3144 8465
TIME...MOT...LOC 0218Z 247DEG 45KT 3128 8464 3065 8505 

HAIL...<.75IN
WIND...60MPH
 
$$

15-HARRIGAN
1 follow-up statement
539 
WWUS52 KTAE 160235
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
935 PM EST MON FEB 15 2016

FLC039-063-160245-
/O.CAN.KTAE.SV.W.0023.000000T0000Z-160216T0300Z/
GADSDEN FL-JACKSON FL-
935 PM EST MON FEB 15 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GADSDEN AND
JACKSON COUNTIES IS CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EST FOR SOUTHWESTERN
GEORGIA.

LAT...LON 3083 8450 3085 8479 3138 8464 3144 8463
      3144 8410
TIME...MOT...LOC 0235Z 246DEG 48KT 3125 8452 3086 8470 

$$

GAC007-087-099-131-201-205-253-160300-
/O.CON.KTAE.SV.W.0023.000000T0000Z-160216T0300Z/
GRADY GA-EARLY GA-DECATUR GA-MILLER GA-BAKER GA-MITCHELL GA-
SEMINOLE GA-
935 PM EST MON FEB 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EST
FOR NORTHWESTERN GRADY...EAST CENTRAL EARLY...CENTRAL DECATUR...
EASTERN MILLER...BAKER...CENTRAL MITCHELL AND EAST CENTRAL SEMINOLE
COUNTIES...

AT 935 PM EST...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 11 MILES SOUTHWEST OF NEWTON TO 8 MILES SOUTHWEST OF
WEST BAINBRIDGE...MOVING NORTHEAST AT 55 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
NEWTON...BAINBRIDGE...BACONTON...WEST BAINBRIDGE...BRINSON...
PATMOS...BETHANY...VADA...BRANCHVILLE...LYNN...HOPEFUL...MACEDONIA...
HOGGARD MILL...RED STORE CROSSROADS...MIMSVILLE...ELMODEL WMA...
COOKTOWN...BOYKIN...STEINHAM STORE AND CYRENE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EST FOR SOUTHWESTERN
GEORGIA.

LAT...LON 3083 8450 3085 8479 3138 8464 3144 8463
      3144 8410
TIME...MOT...LOC 0235Z 246DEG 48KT 3125 8452 3086 8470 

HAIL...<.75IN
WIND...60MPH
 
$$

15-HARRIGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 15, 8:43 PM EST, 35 minutes earlier.

Area forecast discussion, Feb 15, 8:43 PM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
843 PM EST MON FEB 15 2016

...Severe Thunderstorms Possible Until 1 am Tuesday...

.Near Term [Through Tonight]...

Ongoing severe weather threat across western portions of our CWA
associated with a squall line. The severe threat will extend
across the remainder of the CWA (except SE Big bend) through the
remainder of this evening as the squall line races to the east.
The main threats with any severe storm will be damaging winds and
isolated tornadoes. Large hail can't be ruled out either, due to
slightly steeper than normal mid-level lapse rates (there have
been large hail reports upstream with some supercells). Rain
should end from west to east by daybreak with the passage of a
cold front.

&&

.Aviation...

[Through 00Z Wednesday]...A line of storms will push from west to
east through the area, affecting all terminals. The storms should
exit near VLD as late as 07Z. The storms may be accompanied by
IFR visibility and gusty winds over 30 knots. Near and just behind
the line of storms, some IFR-MVFR CIGS are also possible, with
clearing expected by sunrise.

&&

.Prev Discussion [313 PM EST]...

.Short Term [Tuesday Through Wednesday Night]...

Fair and mild weather is expected behind the front for Tuesday and
Wednesday. A second upper level shortwave will dive
southeastward into northern Georgia on Tuesday, but most of its
effects in terms of cloud cover and light showers are expected to
remain north of the area. High temperatures are expected to range
from the middle 60s to lower 70s across the area with low
temperatures Tuesday night mainly in the 40s.

.Long Term [Thursday Through Monday]...

A rather flat deep layer ridge will be the dominant weather
feature along the Gulf Coast through the weekend. This synoptic
pattern correlates well to fair and mild weather for our region.
Highs will be mainly in the 70s, and lows in the 40s. By early
next week rain chances may gradually increase again as a new upper
level trough develops across the region.

.Marine...

Advisory conditions are expected for all but the far eastern
waters through most of the night as a cold front moves through
with increasing winds and seas. Showers and thunderstorms, some
possibly severe, will also precede the front. Winds will shift to
the northwest then north behind the cold front late tonight and
Tuesday morning.

.Fire Weather...

Showers and storms will move across the region tonight bringing
wetting rains to just about everywhere. Drier air will arrive
behind the associated front on Tuesday and Wednesday, but red
flag conditions are not expected.

.Hydrology...

The average storm total rainfall for tonight's system is expected
to be mostly between a half inch to one inch with some localized
higher amounts possible. The heaviest amounts are most likely in
southeast Alabama and adjacent sections of the Florida panhandle
and southwest Georgia, and the least amounts are expected across
the southeast big bend. While this will cause some rises in the
rivers, it is not expected to cause flooding.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   51  70  45  69  41 /  90  10   0   0   0
Panama City   51  62  50  64  46 /  80   0   0   0   0
Dothan        46  65  43  64  40 /  90   0   0   0   0
Albany        48  66  42  65  39 /  90  10   0   0   0
Valdosta      53  70  45  69  40 /  90  10   0   0   0
Cross City    57  72  45  71  41 /  70  10   0   0   0
Apalachicola  53  64  49  66  45 /  80   0   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 1 AM EST /midnight CST/ Tuesday FOR
     Coastal Bay-Coastal Franklin-Coastal Gulf-South Walton.

GA...NONE.
AL...NONE.
GM...Small Craft Advisory until 3 AM EST Tuesday FOR Coastal Waters
     From Ochlockonee River to Apalachicola Fl out to 20 Nm-
     Coastal waters from Apalachicola to Destin FL out 20 NM-
     Waters from Suwannee River to Apalachicola FL from 20 to 60
     NM-Waters from Apalachicola to Destin FL from 20 to 60 NM.

&&

NEAR TERM...BARRY/LAMERS
SHORT TERM...DVD
LONG TERM...DVD
AVIATION...BARRY/HATHAWAY
MARINE...DVD
FIRE WEATHER...LAMERS
HYDROLOGY...DVD

In the hours before

Local storm report, Feb 15, 8:52 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
852 PM EST MON FEB 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 PM     TSTM WND DMG     WAUSAU                  30.63N 85.59W
02/15/2016                   WASHINGTON         FL   911 CALL CENTER

            NUMEROUS REPORTS OF TREES AND POWER LINES DOWN THROUGHOUT
            WASHINGTON COUNTY

&&

DVD
Local storm report, Feb 15, 8:54 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
854 PM EST MON FEB 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     GEORGETOWN              31.88N 85.11W
02/15/2016                   QUITMAN            GA   911 CALL CENTER

            2 REPORTS OF TREES DOWN IN QUITMAN COUNTY

&&

DVD
Local storm report, Feb 15, 8:59 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
859 PM EST MON FEB 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     TSTM WND DMG     PONCE DE LEON           30.72N 85.94W
02/15/2016                   HOLMES             FL   911 CALL CENTER

            TREE DOWN IN PONCE DE LEON

0822 PM     TSTM WND DMG     1 S BONIFAY             30.77N 85.68W
02/15/2016                   HOLMES             FL   911 CALL CENTER

            TREE DOWN JUST SOUTH OF BONIFAY

&&

DVD
Local storm report, Feb 15, 9:07 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
907 PM EST MON FEB 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND DMG     4 SSE EDWIN             31.61N 85.36W
02/15/2016                   HENRY              AL   911 CALL CENTER

            TREE DOWN ON COUNTY ROAD 75.

&&

DVD
Local storm report, Feb 15, 9:10 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
910 PM EST MON FEB 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     5 SW ELBA               31.36N 86.13W
02/15/2016                   COFFEE             AL   TRAINED SPOTTER

            TREE DOWN ON HIGHWAY 189 ABOUT 5 MILES OUTSIDE OF ELBA
            ALONG WITH POWER LINES DOWN

&&

DVD
Local storm report, Feb 15, 9:13 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
913 PM EST MON FEB 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TSTM WND DMG     MARIANNA                30.77N 85.24W
02/15/2016                   JACKSON            FL   911 CALL CENTER

            SEVERAL REPORTS OF TREES AND POWER LINES DOWN THROUGHOUT
            JACKSON COUNTY

&&

DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 8:14 PM ESTSevere Thunderstorm WarningTAEClay, Quitman, Randolph31 min
Feb 15, 8:28 PM ESTSevere Thunderstorm WarningTAESeminole62 min
Feb 15, 8:36 PM ESTSevere Thunderstorm WarningTAEBaker, Calhoun, Clay, Decatur, Early, Miller and 4 more54 min
Feb 15, 7:19 PM ESTSevere Thunderstorm WarningTAEHolmes, Walton41 min
Feb 15, 7:45 PM ESTSevere Thunderstorm WarningTAEBay, Holmes, Jackson, Walton, Washington60 min
Feb 15, 8:09 PM ESTSpecial Marine WarningTAE96 min
Feb 15, 8:11 PM ESTSpecial Marine WarningTAE94 min
Feb 15, 9:36 PM ESTSpecial Marine WarningTAE54 min
Feb 15, 10:13 PM ESTSevere Thunderstorm WarningTAEFranklin, Gulf, Liberty, Wakulla47 min
Feb 15, 10:23 PM ESTSpecial Marine WarningTAE97 min
Feb 15, 10:45 PM ESTSevere Thunderstorm WarningTAEFranklin, Gadsden, Jefferson, Leon, Liberty, Taylor and 1 more45 min
Feb 15, 10:54 PM ESTSpecial Marine WarningTAE96 min
Feb 15, 11:23 PM ESTSevere Thunderstorm WarningTAEJefferson, Leon, Madison, Taylor, Wakulla32 min
Feb 15, 11:52 PM ESTSpecial Marine WarningTAE53 min
Feb 16, 3:24 AM ESTRip Current StatementTAEBay, Franklin, Gulf, Walton16 hr

Nearby

Severe Thunderstorm Warnings in Georgia, 2016Severe Thunderstorm Warnings in Florida, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.